MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH BOX CHISEL; CHISEL, SURGICAL, MANUAL

STRYKER ORTHOPAEDICS-MAHWAH BOX CHISEL; CHISEL, SURGICAL, MANUAL
Catalog Number 6541-4-709
Medical Device Problem Codes Break (1069); Crack (1135)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 03/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Review of the product history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other events for the lot referenced.It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Device not returned.
 
Event or Problem Description
Primary procedure, left knee.It was reported that during impaction, part of the box chisel broke off and fell into the patient.All pieces were removed and patient was irrigated.The procedure was completed successfully with no delay.
 
Event or Problem Description
Primary procedure, left knee.It was reported that during impaction, part of the box chisel broke off and fell into the patient.All pieces were removed and patient was irrigated.Rep reported that the procedure was completed successfully with no delay, and that no further information will be available.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a triathlon cutter was reported.The event was confirmed by inspection of the returned device.Method & results: device evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated 07-jun-2019 which indicated that the parts were examined with the aid of a stereo microscope at magnifications up to 50x.Damage is present on the instrument from in-service use.Based on the macroscopic features, the approximate direction of fracture propagation.The fracture surface was labeled arbitrarily for clarity.A material analysis has been performed.The report indicated that the additional analysis was performed on the distal and proximal fracture surfaces using a scanning electron microscope (sem).Fatigue striations are present in region a, indicating the material failed from fatigue.A mixed mode morphology is observed on the fracture surface, which is consistent with overload.Due to post fracture abrasion, the fracture surface was damaged.Cr was present in the cutting blade elemental analysis, which is consistent with a chromium hard coat.The elemental analysis includes fe-cr-ni-cu, which is consistent with a 17-4 ph stainless steel.Hardness testing was performed in accordance with astm e18, with the hardness of the box chisel being observed to be 45 hrc, meeting the drawing requirement of a minimum value of 40 hrc.The box chisel fracture initiated in fatigue with a final fracture in overload.The base alloy is consistent with a 17-4 ph stainless steel, and the chromium hard coat is consistent with ms0095.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: no medical records were received for review with a clinical consultant.Device history review: review of the product history records indicate all devices were manufactured and accepted into final stock with no reported relevant discrepancies.Complaint history review: there have been no other events for the lot referenced.Conclusions: it was reported that during impaction, part of the box chisel broke off.Material analysis of the returned device concluded that the box chisel fracture initiated in fatigue with a final fracture in overload.The base alloy is consistent with a 17-4 ph stainless steel, and the chromium hard coat is consistent with ms0095.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.No further investigation for this event is possible at this time.If additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
BOX CHISEL
Common Device Name
CHISEL, SURGICAL, MANUAL
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8541907
Report Number0002249697-2019-01693
Device Sequence Number367997
Product Code FZO
UDI-Device Identifier07613327179347
UDI-Public07613327179347
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K123486
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number6541-4-709
Device Lot NumberPZS50
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2019
Initial Date Received by Manufacturer 03/26/2019
Supplement Date Received by Manufacturer07/02/2019
Initial Report FDA Received Date04/23/2019
Supplement Report FDA Received Date07/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age56 YR
Patient Weight88